MAUDE Adverse Event Report: BIOSENSE WEBSTER INC PENTARAY NAV HIGH-DENSITY MAPPING ECO CATHETER; CATHETER, INTRACARDIAC MAPPING, HIGH-DENSITY ARRAY

BIOSENSE WEBSTER INC PENTARAY NAV HIGH-DENSITY MAPPING ECO CATHETER; CATHETER, INTRACARDIAC MAPPING, HIGH-DENSITY ARRAY
Catalog Number D128207
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Cardiac Tamponade (2226)
Date of Event 10/11/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The biosense webster, inc.Product analysis lab received the device for evaluation.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.Manufacturing record evaluation (mre) review cannot be conducted because no lot number was provided by the customer.Biosense webster, inc.Manufacturer's reference number (b)(4) has two complaints that are related to the same incident.Manufacturer's reference # (b)(4).
 
Event or Problem Description
It was reported that a male patient underwent an atrial fibrillation (afib) ablation procedure with a thermocool® smart touch® sf bi-directional navigation catheter and a pentaray nav high-density mapping eco catheter and suffered cardiac tamponade requiring pericardiocentesis.During the procedure, both the thermocool® smart touch® sf bi-directional navigation catheter and pentaray nav high-density mapping eco catheter would not properly build a matrix of the left atrium (la).The cable was replaced, the work station and patient interface unit (piu) were rebooted, and the issue remained.Post transseptal, prior to mapping, a cardiac tamponade was noticed as the patient's blood pressure dropped.The pericardial effusion was confirmed by intracardiac echocardiogram (ice).A pericardiocentesis was performed and 420 cc of fluid was removed.The patient was reported to be in stable condition.The patient¿s condition improved after pericardiocentesis, and the patient was noted to be fine.Extended hospitalization was not required.Physician¿s opinion on the cause of the event is that it was caused by a product malfunction with the pentaray nav high-density mapping eco catheter not building the matrix and moving it may have caused scraping of the posterior wall.A transseptal puncture was performed with an unknown needle.There was no ablation prior to the adverse event and no steam pop was noticed.The thermocool® smart touch® sf bi-directional navigation catheter was not in close proximity to another catheter.The catheter was not zeroed after the initial warm-up phase post catheter connection to the carto® 3 patient interface unit (piu), therefore, the carto® 3 system did not indicate to re-zero the catheter (never been zeroed).There were no error messages observed on biosense webster, inc.Equipment during the procedure.Being unable to map issue was assessed as not mdr reportable since the potential risk that it could cause or contribute to a death or serious injury is remote.On october 18, 2019, the biosense webster, inc.Product analysis received the pentaray nav high-density mapping eco catheter device for evaluation, and it was it was noted that on initial visual inspection that there was no visual damage or anomalies observed.
 
Additional Manufacturer Narrative
On (b)(6) 2019, a decanav electrophysiology catheter and a thermocool® smart touch® sf bi-directional navigation catheter were received by the biosense webster, inc.Product analysis lab as extra products under manufacturer reference number (b)(4).The first visual inspection completed by the biosense webster, inc.Product analysis lab for the devices received on october 18, 2019, revealed there was no physical damage or anomalies observed.Additional information was received on november 13, 2019, and it was noted that the two (2) extra products received on october 18, 2019 were used under the same procedure but did not present any failures.However, after further clarification on december 2, 2019, the biosense webster, inc.Representative noted that the thermocool® smart touch® sf bi-directional navigation catheter that was received was in fact not an extra product.This is the ablation catheter that was used during the procedure.Therefore, this device has not been discarded as initially reported.Investigation summary: the device was visually inspected and it was found in good condition.Then, magnetic sensor functionality was tested on carto and the catheter was properly visualized and no errors were observed.Then, electrical test was performed on the catheter and it was found within specifications.No electrical malfunction was observed.Then, deflection test was performed and it was found within specifications, the catheter was deflecting correctly.Then, irrigation test was performed and it was found within specifications, the catheter was irrigating correctly, no irrigation issues were observed.A manufacturing record evaluation was performed and no internal actions related to the reported complaint were identified.The customer complaint cannot be confirmed.The catheter passed all specifications.The root cause of the adverse event remains unknown.The instructions for use (ifu) states that careful catheter manipulation must be performed to avoid cardiac damage, perforation or tamponade.Manufacturer's reference # (b)(4).
 
Additional Manufacturer Narrative
Additional information was received on (b)(6)2019, whereas the customer provided an updated sequence of events.It was reported that the decanav electrophysiology catheter was in the coronary sinus.The case was started with mapping of the right atrium with the thermocool® smart touch® sf bi-directional navigation catheter.Transseptal was performed with the ¿ablation catheter¿.The sheath was moved into the left atrium followed by the pentaray nav high-density mapping eco catheter.While the pentaray nav high-density mapping eco catheter was in the left atrium, only the shaft was visible and not the splines.An error 371 ¿mapping electrodes not available¿ was displayed.The solution was to move the thermocool® smart touch® sf bi-directional navigation catheter.Once enough of the matrix was built, the splines of the pentaray nav high-density mapping eco catheter appeared.At this point, the patient¿s blood pressure dropped, and the effusion was confirmed by intracardiac echo (ice).A pericardiocentesis was performed and the patient was transferred to the intensive care unit (icu).No ablations were delivered.It has been reported that the patient has fully recovered.Biosense webster, inc.Manufacturer's reference number pc-000571555 has two complaints that are related to the same incident.Manufacturer's reference # (b)(4).

Brand Name
PENTARAY NAV HIGH-DENSITY MAPPING ECO CATHETER
Common Device Name
CATHETER, INTRACARDIAC MAPPING, HIGH-DENSITY ARRAY
Manufacturer (Section D)
BIOSENSE WEBSTER INC
33 technology drive
irvine CA 92618
MDR Report Key9279934
Report Number2029046-2019-03850
Device Sequence Number2733921
Product Code MTD
UDI-Device Identifier10846835012217
UDI-Public10846835012217
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K123837
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberD128207
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/18/2019
Initial Date Received by Manufacturer 10/11/2019
Supplement Date Received by Manufacturer11/13/2019
12/12/2019
Initial Report FDA Received Date11/05/2019
Supplement Report FDA Received Date12/10/2019
01/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
7FR DECAN,11P,F,2.4MMLE,282MM,; CARTO 3 SYSTEM; THMCL SMTCH SF BID, TC, D-F
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;